Vermont, 2011Winter Storm in Vermont, January 18, 2011
January 18, 2011 · NWS BTV · 3 events in 3 counties and zones
A developing low pressure system moved near Cape Cod on the afternoon of January 18th and overspread light to moderate snowfall across Vermont that mixed with sleet during the afternoon across southern Vermont. Snowfall totals across Vermont ranged from a few inches along the Canadian border to up to 10 inches in portions of eastern Rutland and Windsor counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A developing low pressure system moved near Cape Cod on the afternoon of January 18th and overspread light to moderate snowfall across Vermont that mixed with sleet during the afternoon across southern Vermont.
Snowfall totals across Vermont ranged from a few inches along the Canadian border to up to 10 inches in portions of eastern Rutland and Windsor counties. Some specific snowfall totals include; 9 inches in Ludlow, Chester and Springfield (Windsor county) and 7 inches in Corinth (Orange county).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 18, 2:15 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jan 18, 2:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
215 AM EST TUE JAN 18 2011
.SYNOPSIS...
HIGH PRESSURE OVER THE NORTH COUNTRY THIS AFTERNOON WILL GIVE WAY
TO A STORM SYSTEM...WHICH WILL DEVELOP SOUTH AND WEST OF THE REGION.
THIS LOW WILL THEN MOVE ALONG THE NEW ENGLAND COAST TUESDAY INTO
WEDNESDAY MORNING...BEFORE ENDING UP IN THE CANADIAN MARITIMES BY
WEDNESDAY NIGHT. HIGH PRESSURE RETURNS FOR THURSDAY...FOLLOWED BY
ANOTHER POTENTIAL STORM SYSTEM FOR FRIDAY AND FRIDAY NIGHT. HIGH
PRESSURE THEN RETURNS AGAIN FOR THE UPCOMING WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 957 PM EST MONDAY...TEMPERATURES WILL BE STEADY OR SLOWLY
RISE THROUGH THE REMAINDER OF THE OVERNIGHT HOURS AS MID AND HIGH
LEVEL CLOUDS CONTINUE TO OVERSPREAD THE NORTH COUNTRY FROM SW-NE.
GOOD RADIATIONAL COOLING CONDITIONS JUST AFTER SUNSET ALLOWED
TEMPERATURES TO FALL NEAR TO SLIGHTLY BELOW ZERO THIS
EVENING...AND AS LOW AS -15F AT THE ISLAND POND AIRPORT. SFC RIDGE
HAS SHIFTED INTO ERN ME AND THE CANADIAN MARITIMES AND HAS ALLOWED
FOR A LIGHT SE/S WIND TO DEVELOP FROM THE CHAMPLAIN VALLEY OF
VERMONT WWD ACROSS UNSHELTERED AREAS OF NRN NY. INCREASING LOW-
LEVEL ISENTROPIC ASCENT WILL ALLOW FOR A CHANCE OF SNOW ACROSS
RUTLAND/WINDSOR COUNTIES AND SRN ST. LAWRENCE COUNTY BETWEEN
09-12Z. POPS REMAIN IN THE 30-40 PERCENT RANGE TOWARD DAYBREAK IN
THESE AREAS. ELSEWHERE...SNOW IS NOT EXPECTED TO DEVELOP UNTIL
AFTER SUNRISE ON TUESDAY.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY/...
AS OF 637 PM EST MONDAY...BASED ON MORE CONSISTENT 18Z GFS/NAM
MASS FIELDS AND QPF DISTRIBUTION...HAVE UPGRADED TO A WINTER STORM
WARNING FOR RUTLAND/WINDSOR/ORANGE COUNTIES IN S-CENTRAL VT. A ROW
OF WINTER WX ADVISORY COUNTIES NOW EXTENDS FROM ADDISON-
WASHINGTON-CALEDONIA-ESSEX COUNTIES. WITH 18Z GFS/NAM SHOWING A
MIDDLE COMPROMISE AND MORE CONSISTENT SOLN AS COMPARED TO THEIR
12Z COUNTERPARTS. THE 12Z ECMWF IS VERY SIMILAR AS WELL...WHILE
15Z SREF MEAN QPF AMTS REMAIN A BIT HIGHER THAN EXPECTED. BELIEVE
0.5" QPF LINE WILL GENERALLY LIE FROM JUST NORTH OF KRUT TO 20S
KMPV TO 20 S 1V4. SOME SELY UPSLOPE ENHANCEMENT CONTINUES LIKELY
INTO THE ERN SLOPES OF THE GREEN MTNS...WITH HIGHEST SNOWFALL
TOTALS EXPECTED THERE. UPSLOPE COOLING MAY ALSO LIMIT SLEET
PRODUCTION IN THIS AREA DESPITE WARMING ALOFT TO NEAR 0C. ONLY
SLIGHT ADJUSTMENTS NEEDED TO SNOWFALL TOTALS FROM PREVIOUS
SHIFT...WITH 5-9" ACROSS WARNING AREA AND 4-6" FROM ADDISON COUNTY
UP INTO THE NE KINGDOM. LEFT 2-4" IN THE BTV AREA WITH LESSER AMTS
ACROSS MUCH OF NRN NY /1-4"/ WITH POTENTIAL DRY SLOT AND MORE
INTERMITTENT PCPN CHARACTER TO THE WEST. SLEET SHOULD ACTUALLY BE
MOST PROLIFIC TUESDAY AFTN ACROSS THE ST. LAWRENCE VALLEY. NARROW
AXIS OF WARM AIR APPEARS TO MOVE NWD IN ADVANCE OF PRIMARY
LOW...WHILE SECONDARY LOW TAKES OVER SOUTH OF LONG ISLAND.
THUS...BEST POTENTIAL FOR MAX TEMPS ALOFT IN EXCESS OF 0C IS
ACROSS NRN NY. MAINTAINED A CHANCE OF SLEET AREAWIDE TUESDAY AFTN
INTO TUESDAY EVENING. MAIN HAZARD WILL BE WITH SLIPPERY/SNOW
COVERED ROAD CONDITIONS LATE TUES MORNING INTO TUESDAY NIGHT WITH
THE MORE DIFFICULT TRAVEL CONDITIONS CENTERED ACROSS
SERN/S-CENTRAL VT.
SFC WINDS WILL BEGIN TO SHIFT TO MORE NORTHERLY AS LOW MVS INTO
THE CANADIAN MARITIMES DURING THE DAY WEDNESDAY. THIS WILL ALLOW
FOR FOCUS TO SHIFT TO NORTHERN ZONES/MTS FOR ANY OTHER ADDITIONAL
SNOW ACCUMULATION ASSOCIATED WITH ORORGAPHIC SNOW SHOWERS...WITH
MORE LIMITED SNOW SHOWER ACTIVITY INTO WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 215 AM EST TUESDAY...MEDIUM RANGE OPERATIONAL MODELS AND
THEIR CORRESPONDING ENSEMBLE MEMBERS REMAIN IN OVERALL DECENT
AGREEMENT ON OVERALL WEATHER PATTERN LATER THIS WEEK AND INTO THIS
WEEKEND. IN THE EARLY PERIODS THURSDAY NIGHT INTO FRIDAY...CONDS
REMAIN UNSETTLED ACROSS OUR AREA WITH ANOTHER ROUND OF
ACCUMULATING LIGHT SNOWS AS DEVELOPING SFC LOW STREAKS EAST-
NORTHEAST FROM THE OHIO VALLEY STATES OUT AHEAD OF SUBSTANTIAL
ARCTIC AIRMASS SURGING SOUTHWARD FROM SOUTH CENTRAL CANADA.
AGAIN...MODELS HAVE BEEN CONSISTENT WITH THIS FEATURE OVER THE
PAST 24 HOURS AND SEE NO REASON TO DISCOUNT ATTM. OVERALL PCPN
AMOUNTS SHOULD REMAIN LIGHT TO MODERATE ACROSS OUR AREA DUE
PRIMARILY TO THE FACT THAT RAPID DEEPENING OF THIS SYSTEM OCCURS
ALONG OR EAST OF OUR LONGITUDE...RESERVING HEAVIER BOUT OF PCPN
FOR AREAS OF SOUTHEASTERN/ERN NEW ENGLAND. NONETHELESS FEEL DECENT
RH/LIFT ON NORTHWEST FLANK OF THIS SYSTEM SHOULD BRING A NICE
PERIOD OF ACCUMULATING LIGHT TO MODERATE SNOWS TO OUR AREA DURING
THESE EARLY PERIODS. TEMPERATURES WITHIN A FEW DEGREES OF MID-
WINTER SEASONAL NORMS HERE.
BEHIND THIS SYSTEM INCREASING CONFIDENCE THAT LARGEST SURGE OF
ARCTIC AIR OF THE SEASON WILL SURGE SOUTHWARD INTO OUR REGION FOR
NEXT WEEKEND...THOUGH WITH SOME MODIFICATION BY LATE IN THE FORECAST
CYCLE. AS A RESULT...ANY LINGERING LIGHT SNOWS/SNOW SHOWERS ACROSS
THE NORTH/NORTHERN MOUNTAINS FRIDAY NIGHT SHOULD WANE AND END BY
SATURDAY AS MUCH COLDER/DRIER AIR PUSHES INTO THE REGION. HAVE
GONE CLOSE TO MEXMOS VALUES FOR THESE LATTER PERIODS...WHICH WILL
OFFER WIDESPREAD SUB-ZERO LOW TEMPS FROM FRIDAY NIGHT ONWARD...AND
DAYTIME HIGHS NOT CLIMBING ABOVE 10F UNTIL MONDAY.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
THROUGH 06Z WEDNESDAY...DETERIORATING CONDITIONS TO MVFR/IFR ON
TAP FOR TODAY AS BROAD SCALE WARM ADVECTION PRECIPITATION
OVERSPREADS THE AREA. MAINLY BKN/OVC VFR CIGS FROM FL035/050
THROUGH 12Z OR SO...THEN WIDESPREAD MVFR/IFR CIGS/VSBYS AS SNOW
AND SLEET PUSH IN FROM THE SOUTH DURING 12-18Z TIME
FRAME...ARRIVING AT KRUT/KMPV THE EARLIEST...AND KSLK/KMSS THE
LATEST. MIXED LIGHT SNOW/SLEET AND PATCHY FREEZING RAIN AND/OR
FREEZING DRIZZLE ALSO POSSIBLE FROM 18/21Z ONWARD. WINDS LIGHT TO
MODERATE SOUTH/SOUTHEASTERLY FROM 5 TO 10 KNOTS WITH EXCEPTION OF
KMSS WHERE EAST/NORTHEASTERLY FLOW OF 5 TO 10 KNOTS EXPECTED.
OUTLOOK 00Z WEDNESDAY THROUGH SATURDAY...
06Z WEDNESDAY THROUGH 12Z WEDNESDAY...IFR/MVFR IN LIGHT SNOW.
SNOW MAY MIXED WITH SLEET OR FREEZING DRIZZLE AT TIMES EARLY.
12Z WEDNESDAY THROUGH 12Z THURSDAY...MVFR/IFR IN LIGHT SNOW/SNOW
SHOWERS.
12Z THURSDAY THROUGH 06Z FRIDAY...MAINLY VFR WITH A WEAK AREA OF
HIGH PRESSURE OVER THE REGION.
06Z FRIDAY THROUGH 00Z SATURDAY...CONDITIONS LOWERING TO IFR IN
LIGHT SNOW BETWEEN 06Z-12Z FRIDAY. IFR CONDITIONS IN LIGHT SNOW
AFTER 12Z FRIDAY.
00Z SATURDAY THROUGH 12Z SATURDAY...MAINLY VFR...WITH SOME AREAS OF
MVFR/IFR IN MOUNTAIN SNOW SHOWERS.
12Z SATURDAY THROUGH 00Z SUNDAY...MAINLY VFR...AS A RIDGE OF HIGH
PRESSURE BUILDS INTO THE REGION.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 AM EST
WEDNESDAY FOR VTZ010>012-019.
WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 AM EST
WEDNESDAY FOR VTZ004-007>009-018.
NY...NONE.
&&
SYNOPSIS...JN
NEAR TERM...BANACOS
SHORT TERM...BANACOS/JN
LONG TERM...JMG
AVIATION...JMG/SLWHazardous weather outlook, Jan 17, 6:30 PM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
630 PM EST MON JAN 17 2011
NYZ026>031-034-035-087-VTZ001>003-005-006-016-017-181200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-WESTERN CHITTENDEN-LAMOILLE-
EASTERN FRANKLIN-EASTERN CHITTENDEN-
630 PM EST MON JAN 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHEAST
VERMONT AND NORTHWEST VERMONT.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PERIODS OF SNOW WILL DEVELOP TUESDAY MORNING AND CONTINUE THROUGH
TUESDAY NIGHT BEFORE TAPERING OFF. WARM AIR ALOFT MAY ALLOW FOR A
PERIOD OF SLEET TO FALL OVERNIGHT TUESDAY. THE SAINT LAWRENCE
VALLEY MAY SEE A BRIEF PERIOD OF FREEZING RAIN MIXING WITH THE
SNOWFALL...WITH LITTLE OR NO ICE ACCUMULATION EXPECTED. OVERALL 2
TO 4 INCHES OF SNOW AND SLEET ACCUMULATION IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VTZ004-007>009-018-181200-
ESSEX-CALEDONIA-WASHINGTON-WESTERN ADDISON-EASTERN ADDISON-
630 PM EST MON JAN 17 2011
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TUESDAY TO 7 AM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND NORTHEAST
VERMONT.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VTZ010>012-019-181200-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
630 PM EST MON JAN 17 2011
...WINTER STORM WARNING IN EFFECT FROM 7 AM TUESDAY TO 7 AM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
BANACOS
Winter Storm, Windsor
- When
- January 18, 4:00 AM EST to 8:00 PM EST
- Where
- Windsor forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
Combined snowfall and sleet accumulations ranged from 6 to 10 inches across Windsor county with 9 inches reported at Chester and Springfield.
Winter Storm, Eastern Rutland
- When
- January 18, 5:00 AM EST to 8:00 PM EST
- Where
- Eastern Rutland forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Combined snowfall and sleet accumulations ranged from 5 to 9 inches across the Green Mountain communities of eastern Rutland county.
Winter Storm, Orange
- When
- January 18, 6:00 AM EST to 8:00 PM EST
- Where
- Orange forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
Combined snowfall and sleet accumulations within Orange county ranged from 4 to 8 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, January 18, 2011$140,000 · 1 event
- Winter Storm and Winter Weather in New York, January 18 to 19, 201127 events
- Dense Fog in Virginia, January 18 to 19, 201114 events
- Heavy Snow in Maine, January 18 to 19, 201110 events
- Drought in Oklahoma, January 18 to 31, 20119 events
- Dense Fog in Illinois, January 18, 20119 events
- Winter Storm and Heavy Snow in Wyoming, January 18 to 19, 20119 events
- Winter Storm in Massachusetts, January 18, 20118 events
- Heavy Snow in New Hampshire, January 18 to 19, 20118 events
- Winter Weather in North Carolina, January 18, 20114 events
- Drought in Arkansas, January 18 to 31, 20114 events
- Winter Storm in Vermont, January 18 to 19, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268801, 268800, 268802.